Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 129, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 19, 2003, 1:54 AM EDT for 14 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2003, 1:54 AM EDT (05:54 UTC)
- Expired
- Sep 19, 2003, 6:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties City of Fredericksburg, VA, City of Harrisonburg, VA, Culpeper County, VA, Fauquier County, VA, Greene County, VA, Madison County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA, Shenandoah County, VA, Spotsylvania County, VA, Stafford County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 723 m²/s²
- 0-3 km storm-relative helicity
- 998 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 190559
FFWLWX
VAC047-061-079-113-137-139-157-165-171-177-179-187-630-660-191000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 AM EDT FRI SEP 19 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
CITY OF FREDERICKSBURG IN CENTRAL VIRGINIA
GREENE COUNTY IN CENTRAL VIRGINIA
ORANGE COUNTY IN CENTRAL VIRGINIA
SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA
CULPEPER COUNTY IN NORTHERN VIRGINIA
FAUQUIER COUNTY IN NORTHERN VIRGINIA
STAFFORD COUNTY IN NORTHERN VIRGINIA
MADISON COUNTY IN NORTHWEST VIRGINIA
PAGE COUNTY IN NORTHWEST VIRGINIA
RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA
SHENANDOAH COUNTY IN NORTHWEST VIRGINIA
WARREN COUNTY IN NORTHWEST VIRGINIA
CITY OF HARRISONBURG IN WESTERN VIRGINIA
ROCKINGHAM COUNTY IN WESTERN VIRGINIA
* UNTIL 600 AM EDT.
* AT 154 AM EDT...RADAR INDICATED THAT MUCH OF THE HEAVIEST RAINFALL
HAD MOVED NORTHWEST OF THE AREA. RUNOFF FROM EARLIER TORRENTIAL
RAINFALL WILL CONTINUE TO CAUSE FLASH FLOODING THROUGH SUNRISE.
FLOODING HAS BEEN REPORTED IN SEVERAL LOCATIONS ACROSS THE AREA.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE BRIDGEWATER...BROADWAY...CULPEPER...DELAPLANE...ELKTON...
FREDERICKSBURG...FRONT ROYAL...HARRISONBURG...LURAY...MADISON...
MASSANUTTEN...MOUNT JACKSON...NEW MARKET...ORANGE...SHENANDOAH...
SPERRYVILLE...STAFFORD...STANARDSVILLE...STANLEY...STRASBURG...THE
PLAINS...TIMBERVILLE...WARRENTON...WOODSTOCK...BEALETON...HUME...
BIG MEADOWS...DALE ENTERPRISE AND MASSAPONAX.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.
LAT...LON 3828 7882 3802 7763 3841 7725 3855 7755
3896 7779 3901 7811 3899 7831 3907 7837
3905 7853 3876 7886 3882 7899 3849 7923
$$
MANNINGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:20 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Sep 18, 10:20 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1020 PM EDT THU SEP 18 2003 BRIEF UPDATE TO ZONES FOR SOME MINOR WORDING CHANGES. HEAVY RAINFALL AND HIGH WINDS ACROSS THE REGION AT THIS TIME. SEVERAL FLASH FLOOD WARNINGS IN EFFECT. PEAK WINDS SO FAR: DCA...58 MPH/BWI...55 MPH/IAD 45 MPH. ...PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT): ...TROPICAL STORM WARNING/INLAND TROPICAL STORM WIND WARNING/FLOOD WATCH REMAIN UNCHANGED... THE AFFECTS OF HURRICANE ISABEL ARE ALREADY BEGINNING...WITH A RAPID DETERIORATION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A BIG KEY ON RAINFALL AMOUNTS WILL BE HOW THE HURRICANE CONTINUES TO INTERACT WITH THE FRONTAL BOUNDARY...WHICH WAS OFF THE EAST COAST LAST EVENING. IT APPEARS THAT AS OF THIS MORNING...THE FRONT IS BEING PUSHED ONSHORE BY THE WARM ADVECTION OF ISABEL. IF THIS FRONT STALLS ACROSS THE BLUE RIDGE...THIS COULD BE A FOCUS FOR LONGER TERM TORRENTIAL RAINS WEST OF THE METRO AREA. RECENT TREND ON IR SATELLITE IMAGERY SHOWS A COOLING OF CLOUD TOPS ON THE PERIPHERY OF THE EYE. THIS WILL HAVE TO BE WATCHED AND UPDATES WILL BE PROVIDED BY THE TROPICAL PREDICTION CENTER. VAD WIND PROFILE FROM KLWX RADAR AND REGIONAL PROFILERS ARE SHOWING WINDS HAVE BACKED AND ARE INCREASING FROM 30 TO 50KTS AT 2-3KFT SINCE NOON. TORNADO POTENTIAL IS THE OTHER PROBLEM OF THE DAY. WITH THE INFLUX OF HIGHER THETA-E FROM THE SOUTHEAST...ALONG WITH THE AMOUNT OF SHEAR IN THE AMBIENT ENVIRONMENT...WILL HAVE TO WATCH ESPECIALLY AS OUTER BANDS MOVE INLAND. A TORNADO WATCH HAS ALREADY BEEN POSTED SOUTHEAST OF OUR FORECAST AREA. NOTE: THE KLWX WSR-88D IS CURRENTLY USING THE TROPICAL Z/R RELATION AND HAS BEEN SINCE YESTERDAY EVENING. ADDITIONALLY...AS OF 17Z HAVE MODIFIED SEVERAL OF THE HYDROMET AND MESO ALGORITHM ADAPTABLE PARAMETERS PER WSR-88D TROPICAL OPS PLAN...EXCEPT MODIFIED THE TVS VALUES USING LOCALLY-DEVELOPED VALUES TO BETTER CAPTURE SMALL CIRCULATIONS. PLEASE REFER TO THE TROPICAL PREDICTION CENTER FOR CURRENT TRACK INFORMATION FOR ISABEL...AND THE HURRICANE LOCAL STATEMENT (WBCHLSLWX)...FOR A LOCAL PERSPECTIVE. HTTP://WWW.NHC.NOAA.GOV HTTP://WEATHER.NOAA.GOV/LWX PLAN FOR EARLY RELEASE OF ZONES BY 2:30 PM. ROGOWSKI ...LONG TERM (SATURDAY THROUGH THURSDAY)... WEAK FRONT WILL SCOUR OUT THE MOISTURE ON SATURDAY...ALTHOUGH DRIER AIR WILL ALLOW TO AFTERNOON TEMPERATURES TO RUN A LITTLE ABOVE NORMAL THROUGH SUNDAY. MOISTURE WILL BEGIN TO RETURN ON MONDAY AS DEEPENING TROUGH AND ASSOCIATED COLD FRONT ACROSS THE MIDWEST TAP INTO ABUNDANT ATLANTIC MOISTURE LURKING OFF OF THE CAROLINAS. PRECIP CHANCES WILL AGAIN BE ON THE INCREASE STARTING MONDAY NIGHT. THE FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING WITH CLEARING AND SEASONABLE CONDITIONS BTH WEDNESDAY AND THURSDAY. GARRARD .LWX... DC...TROPICAL STORM WARNING FOR ZONE 001. MD...TROPICAL STORM WARNING FOR ZONES 006>007 011 013>018 AND TIDAL POTOMAC AND FOR MD PORTION OF CHESAPEAKE BAY...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR MDZ002>005...MDZ009>010. FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL MD ZONES. VA...TROPICAL STORM WARNING FOR ZONES 052>055 AND 057...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>051...VAZ056. FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL VA ZONES. WV...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES WVZ048>055. A FLOOD WATCH TONIGHT UNTIL 8 AM SATURDAY MORNING FOR ZONES WVZ048>055.
Hazardous weather outlook, Sep 18, 1:45 PM EDT, 12 hours 9 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-190900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 145 PM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THROUGH FRIDAY MORNING THE CENTER OF ISABEL IS FORECAST TO MOVE NORTH ACROSS VIRGINIA...THE EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND TONIGHT AND FRIDAY MORNING. THE STORM WILL PRODUCE STRONG WINDS THIS AFTERNOON INTO FRIDAY MORNING OF 40 TO 60 MPH WITH LOCALIZED HIGHER GUSTS. A FLOOD WATCH IS IN EFFECT AREAWIDE. 6 TO 10 INCHES OF RAIN IS POSSIBLE IN THE FOOTHILLS AND MOUNTAINS BY FRIDAY AFTERNOON. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS THE STORM MOVES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. RDH
In the hours before
Local storm report, Sep 18, 10:58 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1058 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM EDGEWATER MD WIND DAMAGE
09/18/03 ANNE ARUNDEL LARGE TREES WERE DOWNED
ONTO POWER LINES.
REPORTED BY SPOTTER.
0440 PM OPAL VA WIND DAMAGE
09/18/03 FAUQUIER TREES WERE DOWNED AND
SIDING BLOWING OFF
HOUSES. REPORTED BY
SPOTTER.
0500 PM ARLINGTON VA 58 MPH TSTM GUST
09/18/03 ARLINGTON WIND GUST OF 50 KNOTS OR
58 MPH MEASURED AT
WASHINGTON NATIONAL
AIRPORT.
0630 PM VA WIND DAMAGE
09/18/03 PRINCE WILLIAM TREES UPROOTED AT PRINCE
WILLIAM PARKWAY AND OPITZ
ROAD. REPORTED BY
SKYWARN.
0650 PM VA WIND DAMAGE
09/18/03 STAFFORD MANY TREES DOWN
COUNTYWIDE AND SOME FELL
ON HOUSES.REPORTED BY
STAFFORD COUNTY EMA.
0730 PM COUNTYWIDE VA WIND DAMAGE
09/18/03 ARLINGTON SCATTERED TREES DOWN
COUNTYWIDE. REPORTED BY
MEDIA.
0730 PM MD WIND DAMAGE
09/18/03 PRINCE GEORGES TREES DOWN ON
BALTIMORE-WASHINGTON
PARKWAY. REPORTED BY
MEDIA.
0809 PM BERRYVILLE VA WIND DAMAGE
09/18/03 CLARKE TREES AND POWER LINES
DOWN NEAR ROUTE 632 ABOUT
3 MILES NORTH OF HIGHWAY
7. REPORTED BY SKYWARN.
0847 PM VA FLASH FLOOD
09/18/03 AUGUSTA ROAD CLOSED BY FLOODING
AT INTERSECTION OF ROUTE
608 AND 664. REPORTED BY
VDOT.
0900 PM VA FLASH FLOOD
09/18/03 AUGUSTA 9.5 INCHES HAS FALLEN IN
THE EASTERN PORTION OF
THE COUNTY. MOBLE HOME
PARK NEAR SHERANDO
EVACUATED AFFECTING 50
FAMILIES.
0942 PM VA WIND DAMAGE
09/18/03 PRINCE WILLIAM OAK TREE ON HOUSE.
REPORTED BY SKYWARN.
0945 PM VA FLASH FLOOD
09/18/03 AUGUSTA UPPER SHERANDO RAIN GAUGE
ON MOUNTAINTOP RECORDED
14.12 INCHES SO FAR
TODAY.
1010 PM SUGAR GROVE WV HEAVY RAIN
09/18/03 PENDLETON 3.42 INCHES SO FAR.
REPORED BY SPOTTER.
1030 PM STANLEY VA HEAVY RAIN
09/18/03 PAGE RAINFALL 4.50 INCHES SO
FAR. REPORTED BY SPOTTER.
1055 PM VA FLASH FLOOD
09/18/03 NELSON 7.25 INCHES SO FAR TODAY
AT DEVILS KNOB IFLOWS
GAUGE.Local storm report, Sep 18, 11:57 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1157 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0222 PM 2S BEL ALTON MD WIND DAMAGE
09/18/03 CHARLES SEVERAL TREES WERE
UPROOTED ALONG ROUTE 301.
REPORTED BY SPOTTER.
0629 PM TOWSON MD WIND DAMAGE
09/18/03 BALTIMORE TREES WERE DOWNED.
REPORTED BY SPOTTER.
0805 PM 2NE SMITHSBURG MD 60 MPH TSTM GUST
09/18/03 WASHINGTON WIND GUST OF 63 MPH
RECORDED ON RIDGE TOP AT
1500 FEET. REPORTED BY
SPOTTER.
0920 PM MD HEAVY RAIN
09/18/03 ANNE ARUNDEL 3.86 INCHES SO FAR IN
MARYLAND CITY. REPORTED
BY SPOTTER.
1017 PM MANASSAS VA WIND DAMAGE
09/18/03 MANASSAS HOMES DAMAGED NEAR
INTERSCTION OF ROUTE 234
AND WELLINGTON RD.
REPORTED BY SKYWARN.
1104 PM STERLING VA WIND DAMAGE
09/18/03 LOUDOUN TREES WERE SPLIT IN HALF.
REPORTED BY SKYWARN.
1115 PM STAUNTON VA HEAVY RAIN
09/18/03 STAUNTON 3.90 INCHES SO FAR.
REPORTED BY SPOTTER.
1132 PM QUANTICO VA 70 MPH TSTM GUST
09/18/03 PRINCE WILLIAM WIND GUST MEASURED AT 63
KNOTS OR 72 MPH AT
QUANTICO MARINE BASE.
1136 PM AQUIA VA FLASH FLOOD
09/18/03 STAFFORD AQUIA CREEK OUT OF BANKS.
DELAWARE AND POTOMAC
DRIVES CLOSED BY
FLOODING. REPORTED BY
EOC.
1155 PM COUNTYWIDE VA WIND DAMAGE
09/18/03 PRINCE WILLIAM NUMEROUS TREES DOWN.
REPORTED BY PRINCE
WILLIAM COUNTY 911.Local storm report, Sep 19, 1:21 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
121 AM EDT FRI SEP 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM NEW MARKET VA FLASH FLOOD
09/19/03 SHENANDOAH 4.5 INCHES SO FAR.
REPORTED BY SPOTTER.
1245 AM MD HEAVY RAIN
09/19/03 BALTIMORE SEVERAL WATER RESCUES
REPORTED IN LOW LYING
AREAS NEAR CHESAPEAKE BAY
DUE TO STORM SURGE.
REPORTED BY BALTIMORE
COUNTY EMA.
1250 AM VA HEAVY RAIN
09/19/03 ROCKINGHAM 3.47 INCHES RECORDED SO
FAR NEAR HARRISONBURG.
REPORTED BY SPOTTER.
1255 AM PATUXENT RIVER MD 70 MPH TSTM GUST
09/19/03 ST. MARYS A GUST TO 60 KTS OR 69
MPH WAS RECORDED AT THE
NAVAL BASE.
0115 AM COUNTYWIDE VA WIND DAMAGE
09/19/03 MADISON TREES AND WIRES WERE
DOWNED. REPORTED BY
MADISON COUNTY 911.
0115 AM 1S WARRENTON VA WIND DAMAGE
09/19/03 FAUQUIER ROUTE 643 BLOCKED BY
DOWNED TREES. REPORTED BY
SKYWARN.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:28 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Page, Rappahannock, Rockingham, Shenandoah and 2 more | 6 hr |
| Sep 18, 8:59 PM EDT | Flash Flood Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg | 6 hr |
| Sep 18, 10:21 PM EDT | Flash Flood Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 6 hr |
| Sep 18, 11:14 PM EDT | Flash Flood Warning | LWX | Clarke, Frederick, City of Winchester | 6 hr |
| Sep 18, 11:37 PM EDT | Flash Flood Warning | LWX | Albemarle, Augusta, Highland, Nelson, City of Charlottesville, City of Staunton and 1 more | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.